Cystoid macular edema without evidence of leakage on fluorescein angiogram has been reported to be associated with the taxane class of medications. There are a few cases reported in the literature that demonstrate this phenomenon after systemic chemotherapy with paclitaxel and docetaxel.1 To our knowledge, this is the first case reported to demonstrate complete resolution of cystoid macular edema (CME) after cessation of the drug.
A 61-year-old Caucasian woman presented with a 3-month history of blurry vision in both eyes. Her medical history included invasive ductal carcinoma with one positive lymph node. Four years after diagnosis of the primary breast cancer, she developed a right hilar mass. Hilar lymph node biopsy and middle lung lobe biopsy were performed. The diagnosis of carcinoid tumor was made, the tumor was resected, the margins were free of tumor, and the patient was observed (Figure 1). Two years later, she developed a left lower lung lobe mass. Percutaneous core needle biopsy and wedge resection of the left lower lobe were performed and demonstrated the presence of malignant cells of a non–small cell type carcinoma (Figure 2). Immunoperoxidase stains were positive for estrogen receptor and CK7, while negative for P63, CK 5/6, and TTF-1. These findings supported the diagnosis of metastatic carcinoma arising from primary breast cancer.
Figure 1. (A) Photomicrograph of carcinoid tumor from hilar lymph node biopsy. The margins were free of tumor (hematoxylin and eosin stain; original magnification ×4). (B) Further magnification reveals nests of medium-sized polygonal cells of low nuclear grade with round to oval finely granular nuclei and lightly eosinophilic cytoplasm, typical of carcinoid (hematoxylin and eosin stain; original magnification ×20). (C) Individual cells are regular with uniform round nuclei, and this magnified view better demonstrates the presence of goblet cells (hematoxylin and eosin stain; original magnification ×40).
Figure 2. (A) Percutaneous core needle biopsy of left lower lung demonstrates presence of malignant cells (hematoxylin and eosin stain; original magnification ×4). (B) Immunoperoxidase stains were positive for estrogen receptor and CK7, while negative for P63, CK 5/6, and TTF-1 (hematoxylin and eosin stain; original magnification ×20). (C) Wedge resection of the left lower lobe demonstrates the presence of non–small cell type of carcinoma (hematoxylin and eosin stain; original magnification ×10). (D) Hematoxylin and eosin stain; original magnification ×20. These findings supported the diagnosis of metastatic carcinoma arising from a primary breast cancer.
The patient was started on systemic chemotherapy with paclitaxel and bevacizumab to treat the advanced metastatic breast cancer. Prior to her visit to the ophthalmologist, she had received three rounds of treatment. She had positive results from the treatment, with reduction in tumor size from 3 cm to 1 mm.
Upon onset of her ocular symptoms, the patient was referred to a community ophthalmologist for evaluation of dry eyes and the patency of the lacrimal system. There was no evidence of canalicular stenosis, and the lacrimal system was found to be patent. No underlying cause for her ocular symptoms were found, and the patient was then referred to the retina clinic for evaluation.
On examination, best corrected visual acuity was 20/200 in the right eye and 20/60 in the left eye. Pupils, extraocular motility, and confrontational visual fields were unremarkable. Intraocular pressure was 11 mm Hg in the right eye and 10 mm Hg in the left eye. Slit lamp examination demonstrated early nuclear sclerotic cataract but was otherwise unremarkable. Dilated fundus examination demonstrated bilateral dilated intraretinal cystic channels, confirmed on optical coherence tomography (OCT) to be present in the outer plexiform layer (Figure 3). The central foveal thickness in the right eye was significantly increased at 814 μm and in the left eye was increased at 590 μm. Fluorescein angiography showed no evidence of leakage, despite the significant amount of cystic spaces on clinical exam and OCT (Figure 4).
Figure 3. (A) Dilated fundus exam and color fundus photography demonstrate evidence of bilateral macular cystic edema. (B) Optical coherence tomography confirmed the presence of dilated cystic channels in the outer plexiform layer.
Figure 4. Fluorescein angiography reveals normal vascular filling and no evidence of leakage in the early, mid, or late phases in both eyes.
Upon discussion with the oncologist, treatment with systemic paclitaxel was suspended. The patient was re-examined 4 weeks later, and visual acuity improved to 20/50–2 in the right eye and 20/40–2 in the left eye. Ophthalmologic exam and OCT demonstrated significant improvement in the CME. At 2-month follow-up, visual acuity improved to 20/40 in both eyes, and the CME continued to improve, with only the presence of a few intraretinal cysts in the right eye (Figure 5).
Figure 5. (A) Optical coherence tomography (OCT) at initial exam. Note the bilateral dilated intraretinal cystic channels and increased retinal thickness. The central foveal thickness (CFT) is 814 μm in the right eye and 590 μm in the left. (B) OCT done 4 weeks after cessation of paclitaxel. Note the improvement in retinal thickness, with CFT of 323 μm in the right eye and 295 μm in the left, and in the dilated intraretinal cysts. (C) OCT done 8 weeks after cessation of paclitaxel. There are only a few scattered intraretinal cysts, and CFT has decreased to 242 μm in the right eye and 217 μm in the left. (D) OCT at 12-week follow-up demonstrates complete resolution of dilated intraretinal cysts, and CFT is now 210 μm in the right eye and 216 μm in the left.
Paclitaxel is an antineoplastic agent in the taxane class of medications, used in treatment of ovarian, breast, prostate, and non–small cell lung cancers.2 It targets the microtubule network in cells essential for mitosis and interphase cell function.2,3 Frequently reported systemic side effects include peripheral neuropathy, which our patient had, as well as neutropenia, alopecia, skin and nail toxicity, and gastrointestinal symptoms.4
Most commonly, the differential diagnosis of non-leaking CME includes vitreomacular traction, epiretinal membrane, myopic degeneration, nicotinic acid maculopathy, juvenile retinoschisis, retinitis pigmentosa, and Goldmann-Favre disease. Our patient had a slightly hyperopic refraction secondary to early cataracts and no evidence of epiretinal membrane or vitreomacular traction on OCT. She denied history of hyperlipidemia and/or use of nicotinic acid. She did not have a history of vision problems in childhood or a positive family history of ocular pathology, which could be associated with juvenile retinoschisis, retinitis pigmentosa, or Goldmann-Favre disease.
Although the pathophysiology of angiographically negative CME secondary to the taxane class of drugs is unclear, the proposed theory is the drug may cause some toxicity to the retinal Mueller cells with subsequent intracellular fluid accumulation and subclinical leakage of extracellular fluid.3,4
Only a few cases of cystoid maculopathy associated with paclitaxel use have been reported in the literature. A recent case reported by Baskin et al demonstrated paclitaxel CME to be unresponsive to topical non-steroidal anti-inflammatory drugs and steroids as well as to concomitant treatment with systemic bevacizumab, which has been proven to treat macular edema for ocular diseases such as neovascular macular degeneration and diabetic macular edema.5
Our case is the first reported to demonstrate complete resolution of intraretinal cystic maculopathy with cessation of paclitaxel. As previously documented in the literature there is resolution of these outer plexiform cystic spaces upon cessation of the medication, as well as no angiographic evidence of leakage on fluorescein angiography.
- Teitelbaum BA, Tresley DJ. Cystic maculopathy with normal capillary permeability secondary to docetaxel. Optom Vis Sci. 2003;80(4):277–279 doi:10.1097/00006324-200304000-00004 [CrossRef] .
- Joshi MM, Garretson BR. Paclitaxel maculopathy. Arch Ophthalmol. 2007;125(5):709–710 doi:10.1001/archopht.125.5.709 [CrossRef] .
- Smith SV, Benz MS, Brown DM. Cystoid macular edema secondary to albumin-bound paclitaxel therapy. Arch Ophthalmol. 2008;126(11):1605–1606 doi:10.1001/archopht.126.11.1605 [CrossRef] .
- Murphy CG, Walsh JB, Hudis CA, Lake D, Theodoulou M. Cystoid macular edema secondary to nab-paclitaxel therapy. J Clin Oncol. 2010;28(33):684–687 doi:10.1200/JCO.2010.30.3750 [CrossRef] .
- Baskin DE, Garg SJ. Abraxane-induced cystoid macular edema refractory to concomitant intravenous bevacizumab. Can J Ophthalmol. 2011;46(2):200–201.